Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 185, NWS Las Vegas, NV

August 14, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 10:43 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 10:43 PM MST (05:43 UTC)
Expired
Aug 15, 2022, 12:45 AM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WGUS55 KVEF 150543
FFWVEF
AZC015-150745-
/O.NEW.KVEF.FF.W.0185.220815T0543Z-220815T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1043 PM PDT Sun Aug 14 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 1245 AM MST.

* At 1043 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Buck and Doe Rd, and Antares Rd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3566 11371 3554 11388 3564 11402 3576 11412
      3582 11413 3588 11407 3596 11387 3582 11379

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
858 
WGUS75 KVEF 150639
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1139 PM PDT Sun Aug 14 2022

AZC015-150745-
/O.CON.KVEF.FF.W.0185.000000T0000Z-220815T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1139 PM MST Sun Aug 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST MONDAY 
FOR CENTRAL MOHAVE COUNTY...

At 1139 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing moderate rain continue across the warned 
area. Between 1 and 2 inches of rain has fallen. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Buck and Doe Rd, and Antares Rd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3566 11371 3554 11388 3564 11402 3576 11412
      3582 11413 3588 11407 3596 11387 3582 11379

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
521 
WGUS75 KVEF 150739
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1239 AM PDT Mon Aug 15 2022

AZC015-150749-
/O.EXP.KVEF.FF.W.0185.000000T0000Z-220815T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1239 AM MST Mon Aug 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM FOR CENTRAL MOHAVE 
COUNTY...

The heavy rain that prompted the Flash Flood Warning has ended and 
only light to moderate rainfall continues. Only minor runoff is 
expected from this point forward and no additional flash flooding is 
expected. Please continue to heed remaining road closures and avoid 
any roadways that have flowing water over them.

LAT...LON 3566 11371 3554 11388 3564 11402 3576 11412
      3582 11413 3588 11407 3596 11387 3582 11379

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:26 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 14, 9:26 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
926 PM PDT Sun Aug 14 2022

.SYNOPSIS...Abundant moisture in place will continue to fuel
thunderstorms capable of heavy rainfall with the possibility
of flash flooding, particularly in areas of higher terrain.
Thunderstorm chances persist each afternoon through the coming week
then increase Thursday and Friday as a potential tropical influence
moves into the Desert Southwest from the Gulf of Mexico.
&&

.UPDATE...A cluster of thunderstorms which converged over northeast
Clark County this evening were confined to the eastern half of Lake
Mead but were remaining active as they pushed across the Arizona
boundary toward Temple Bar and Dolan Springs. Outflow gusting 25-35
mph from the northeast entered the Las Vegas Valley. There is
very little chance for thunderstorms in the metro area the
rest of tonight, but there were a few weak cells developing over
northern Clark County and we will see how these evolve while leaving
the Flash Flood Watch in effect until 1 AM PDT.

The setup on Monday is looking a little more favorable for storms to
move down from Lincoln County and southwest Utah into central Clark
County during the late afternoon and early evening so we will be
watching for that possibility. The forecast was updated to raise
PoPs this evening over northeast Clark and northwest Mohave County
&&

.PREV DISCUSSION...
147 PM PDT Sun Aug 14 2022

.DISCUSSION...Today through the week.

Anomalous moisture persists for the Desert Southwest, with over an
inch and a half of PWAT in the 12Z Las Vegas sounding. Yesterday,
convection was slow to start, and experienced a bit of inhibition
due to early-morning cloud cover across the region. This morning,
skies cleared early, allowing the surface to sufficiently heat, with
the first Flash Flood Warning issuance of the day at 12:27pm PDT. As
expected, isolated thunderstorms with frequent lightning and locally
heavy rainfall favored the high terrain so far this afternoon, but
as valleys reach their convective temperatures, we expect areal
coverage to greatly increase through the afternoon. There remain a
number of vulnerable locations across our forecast area due to
repetitive monsoonal flooding. The majority of roads through Death
Valley National Park remain closed due to flood damage. The Mojave
National Preserve was able to open the majority of theirs on Friday,
but North Kelbaker Road and Zzyzx Road remain closed. Golden Valley
and Kingman have had numerous flood events so far this season as
well, with widespread flood and heavy rain impacts observed
yesterday. Due to heavy rainfall continuing to target similar areas
each day, soil moisture content has increased, which provides
antecedent conditions prime for additional flash flooding. In
general, isolated thunderstorm activity will wane after sunset.
However, models, including the 18Z run of the HRRR continue to hint
at a northeasterly storm prorogation tonight from southwestern Utah
through Lincoln, then northern Mohave and eastern Clark counties
between sunset and midnight. This storm direction is favorable for
heavy rain in the Las Vegas Valley. Confidence is low at this time
in it coming to fruition... hi-resolution models have hinted at
similar set ups each evening over the last few days, with minimal-to-
no experienced impacts.

That said, the signal for a northeasterly event returns Monday
night, but there are a number of questions about how Monday
convection will materialize, in general. Ongoing convection
overnight tonight has the potential to keep the area socked in with
cloud cover Monday morning. WPC has shifted their SLIGHT risk
eastward, and out of our forecast area entirely for Monday... a
solution that the HREF 3 hour PMM supports. With no clear forcing
signal and in coordination with our neighbors, opted out of
extending the Flash Flood Watch into Monday at this time. The 18Z
HRRR shows +40 dBZ convection across northern Inyo, Esmeralda, and
central Nye counties Monday, but due to PWAT regression, these
storms are not as likely to produce the same magnitude of rainfall
that we have experienced the last few days across the Mojave Desert.
Confidence will increase either for or against a Monday watch
tonight with the 00Z HREF run, but at the moment, WPC, HREF, nor NBM
are enthused with rain totals tomorrow. An area of high pressure
will build over northeastern Nevada and southern Utah tomorrow... a
pattern that often results in vorticity ejections southwestward
through Clark County, producing heavy rain in the Las Vegas Valley.
Stay tuned as we work to resolve some of the finer details of the
forecast.

Regardless, we're in the midst of an active monsoon with anomalous
PWATs stretched across the Desert Southwest. Mountain zones can
expect daily afternoon thunderstorms with greatest chances the
further east you move through our CWA - additionally, any areas
along outflows from the previous day's MCS activity. Late week, a
potential tropical influence may work to drastically increase PoPs
and QPF across our forecast area. According to the NHC, the
disturbance in question is currently positioned over Corpus Christi,
where 12Z soundings read over 2.5 inches of PWAT. This system is
expected to move westward across northern Mexico this week, which
could influence late-week monsoon activity across the Desert
Southwest.
&&

.AVIATION...For Harry Reid...Northeast outflow winds should
diminish around 06Z followed by light southwest winds
overnight, turning to the east tomorrow morning. SCT-BKN mid and
upper-level clouds throughout the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm activity is expected to wane in the
evening, though there is a low possibility of storms/outflow moving
southwest into the Las Vegas Valley this evening. There remains a
fair amount of uncertainty in this scenario, thus opted to not
include in the respective TAFs. Should confidence increase,
amendments will be needed.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Adair
DISCUSSION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 14, 8:03 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
803 PM PDT SUN AUG 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      5 WSW GOLDEN VALLEY     35.19N 114.31W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS S EGAR ROAD CLOSED FROM
            W ABRIGO DR TO W SHINARUMP DR DUE TO FLASH
            FLOODING. 2.48 OF RAIN IN 1 HOUR NEARBY.

0430 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS OATMAN HWY CLOSED FROM
            MM40 TO E SILVER CREEK RD DUE TO FLASH
            FLOODING.

0435 PM     FLASH FLOOD      5 WNW GOLDEN VALLEY     35.24N 114.31W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS N EGAR RD CLOSED FROM W
            CHINO DR TO W AQUA FRIA DR DUE TO FLASH
            FLOODING.

0445 PM     FLASH FLOOD      4 SSE CHLORIDE          35.36N 114.17W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS N MINERAL PARK RD
            CLOSED FROM HWY 93 TO MINE ENTRANCE DUE TO
            FLASH FLOODING.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:59 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 15, 1:40 AM MSTFlood WatchVEFMohave20 hr
Aug 15, 2:03 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.